High Surf, Washington
- When
- September 18, 11:30 AM EST
- Where
- Washington forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
A 67-year old man drowned off the coast of Narragansett. High surf associated with Hurricane Isabel caused him to lose his footing near Black Point, sweeping him into the water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A 67-year old man drowned off the coast of Narragansett. High surf associated with Hurricane Isabel caused him to lose his footing near Black Point, sweeping him into the water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 18, 10:35 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1135 AM EDT THU SEP 18 2003
.NEAR TERM...TODAY AND TONIGHT
LITTLE CHANGE TO THE FORECAST. CHANGES HAVE BEEN MORE REFINEMENT
BASED ON CURRENT CONDITIONS A LITTLE COOLER THAN PREVIOUS FORECAST.
ALSO LOWERED THE POPS A LITTLE TODAY...BUT HAVE CHC TO LIKELY IN
TNT. COASTAL FOG AGAIN TNT.
MARINE...GALE WARNING MTP TO ACK (ANZ255) SMALL CRAFT ADVISORIES FOR
SEAS ON THE REST OF OPEN WATERS AS WELL AS THE SOUNDS SOUTH OF NEW
ENGLAND.
AVIATION...IFR CONDITIONS REDEVELOP OVERNIGHT TONIGHT IN RAIN AND
FOG WITH GUSTY WINDS SURFACE AND ALOFT.
&&
.LONG TERM...
FRIDAY THROUGH WEDNESDAY
MAIN FOCUS THIS SHIFT IS ON IMPACT FROM ISABEL PASSING TO OUR W.
MODELS CONTINUE TO SHOW CLOSE CONVERGENCE AND GREAT
CONSISTENCY FROM RUN TO RUN ON TRACK OF ISABEL...NOT TYPICALLY
SEEN WITH TROPICAL CYCLONES. CONTINUE TO HAVE RELATIVELY HIGH
CONFIDENCE IN SYNOPTIC PATTERN IN ASSOCIATION WITH ISABEL. MAIN
UNCERTAINTIES CONTAINED IN DETAILS...ESPECIALLY WITH REGARD TO
TIMING OF RAIN AND QPF. BELIEVE PRIOR FORECAST HAS GOOD HANDLE IN
MOST RESPECTS AND DO NOT PLAN ON ANY MAJOR REVISIONS. AGREE WITH
PRIOR THINKING OF 1 TO 2 INCHES OVER LARGE PART OF FORECAST AREA...
WITH LOCALLY UP TO 3 INCHES POSSIBLE IN FAVORABLE UPSLOPE AREAS...
ESPECIALLY E SLOPES OF BERKSHIRES. WILL CONTINUE MENTION OF WIND
GUSTS AROUND 45 MPH FOR LATE TONIGHT AND FRI...ESPECIALLY S COAST
AND HIGHER/EXPOSED TERRAIN IN CENTRAL AND WESTERN SECTIONS.
ANTICIPATE THAT WIND ADVISORY WILL LIKELY NEED TO BE ISSUED
SOMETIME DURING THE NEXT SHIFT.
SAT LOOKS TO BE DRY WITH AID OF DOWNSLOPING FLOW...AND SURFACE HIGH
OVER REGION GIVES HIGH CONFIDENCE FOR DRY WEATHER SUN AND MON.
RATHER SIGNIFICANT MERIDIONAL EXTENT TO SHORT WAVE TROF TUE/TUE NIGHT
WITH POTENTIAL SURFACE WAVE ON FRONT. UPPER TROF LOOKS NEUTRAL
WITH HINT OF NEGATIVE TILT POTENTIAL ON BOTH GFS AND GEM. WILL
CONTINUE CHANCE FOR SHOWERS IN THAT TIME FRAME.
MARINE...ANTICIPATE HIGH SURF/RIP TIDE ADVISORY WILL NEED TO BE
CONSIDERED FOR VULNERABLE LOCATIONS ON S SHORE FROM HULL TO DUXBURY
AND NORTH SHORE BY LATE TONIGHT OR EARLY FRI. WINDS AND SEAS FROM
PREVIOUS FORECAST LOOKS REASONABLE AND AGAIN NO MAJOR CHANGES
EXPECTED. TIDE MAY RUN 1 TO 2 FT ABOVE NORMAL ALONG S
COAST...BUT IN A NEAP TIDE PERIOD WITH THE FRI MORNING HIGH TIDE
PARTICULARLY LOW. EVEN SO...MIGHT SEE SOME SPLASHOVER AT TIME OF
FRI HIGH TIDES ALONG VERY EXPOSED AND VULNERABLE S/SE FACING
SHORELINES ALONG S COAST AND ISLANDS. MAIN ISSUE SHOULD BE ROUGH
SEAS...VERY LARGE BREAKERS... AND MAJOR RIP TIDES. WILL ALSO NOTE IN
HWO POTENTIAL FOR BEACH EROSION ALONG SOME S/SE FACING SHORE LINES
ALONG S COAST AND ISLANDS.
HYDRO...LOCAL FLOODING OF POOR DRAINAGE AREAS DUE TO TROPICAL
DOWNPOURS POSSIBLE. ALTHOUGH MAY SEE SLUG OF 1 TO 2 INCH
RAINFALL WITH LOCALLY UP TO AROUND 3 INCHES...MORE EXTENSIVE SMALL
STREAM OR MAIN STEM FLOODING APPEARS UNLIKELY AT THIS TIME. FLASH
FLOOD GUIDANCE INDICATES 4.0-4.5 INCHES NEEDED IN 6 HOURS AS
THRESHOLD FOR HIGHER TERRAIN AREAS IN CENTRAL AND WESTERN ZONES. IF
ANY PORTION OF OUR FORECAST AREA MAY BE A TAD MORE VULNERABLE THAN
OTHERS...PROBABLY WOULD BE WESTERN HARTFORD COUNTY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY ALONG SOUTHERN COAST TO CAPE COD.
NH...NONE.
RI...HIGH SURF ADVISORY ALONG COAST.
MARINE...GALES MONTAUK POINT TO NANTUCKET.
SCA FOR SEAS EXCEPT CAPE COD BAY-NARRAGANSETT BAY-BOS HARBOR
SCA MAY BE REQUIRED TONIGHT NARRAGANSETT BAY
SCA MAY BE REQUIRED TONIGHT CAPE COD BAY AND BOS HARBOR
LONG TERM...THOMPSONCTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR HIGHER WIND GUSTS NATIONAL WEATHER SERVICE TAUNTON MA 745 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A HIGH SURF ADVISORY (INCLUDING RIP TIDE POTENTIAL) IS POSTED FOR VULNERABLE PORTIONS OF THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND INCLUDING THE CAPE AND ISLANDS. INCREASING WINDS AND POTENTIALLY DANGEROUS SEAS WILL OCCUR TONIGHT OVER THE COASTAL WATERS SOUTH OF NEW ENGLAND. HURRICANE ISABEL WILL MAKE LANDFALL AROUND MIDDAY TODAY NEAR THE OUTER BANKS OF NORTH CAROLINA AND MOVE TO NEAR OR JUST WEST OF WASHINGTON TONIGHT. .DAYS TWO THROUGH SEVEN... CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE TROPICAL PREDICTION CENTER REGARDING HURRICANE ISABEL. HURRICANE ISABEL WILL GRADUALLY WEAKEN AND BECOME EXTRATROPICAL FRIDAY...AS IT HEADS NORTH THROUGH CENTRAL PENNSYLVANIA AND WESTERN NEW YORK. SEVERAL POTENTIAL HAZARDS EXIST FOR SOUTHERN NEW ENGLAND. SEAS/SURF... WINDS MAY INCREASE TO NEAR GALE FORCE...AND POTENTIALLY DANGEROUS SEAS WILL OCCUR LATE TONIGHT INTO FRIDAY...DUE TO A COMBINATION OF SWELL AND WIND WAVE. SEAS WILL BUILD TO BETWEEN 15 AND 20 FEET OVER THE SOUTH COASTAL WATERS BY EARLY FRIDAY MORNING...AND TO AROUND 10 FEET EAST OF CAPE ANN DURING FRIDAY. HIGH SURF MAY CAUSE MINOR SPLASHOVER ON THE MOST VULNERABLE OF SHORELINES AT THE TIMES OF HIGH TIDE ON FRIDAY...AND WILL CONTINUE TO CAUSE DANGEROUS RIP TIDES THROUGH FRIDAY. THE HIGH SURF ADVISORY MAY HAVE TO BE EXTENDED LATE TONIGHT OR FRIDAY TO THAT PORTION OF BOSTONS SOUTH SHORE FROM HULL TO DUXBURY...AS WELL AS THE CAPE ANN AREA. THE ROUGH SEAS MAY STRESS ANY WEAK MOORINGS. BEACH EROSION IS LIKELY LATE TONIGHT INTO FRIDAY ALONG SUSCEPTIBLE SOUTH AND SOUTHEAST FACING SHORELINES ON MARTHAS VINEYARD...NANTUCKET AND THE SOUTH COAST OF RHODE ISLAND AND MASSACHUSETTS. WIND OVER LAND... FOR THE LAND AREA...GALE FORCE (TROPICAL STORM FORCE) WIND GUSTS ARE LIKELY...ESPECIALLY ACROSS HIGH TERRAIN AND EXPOSED SOUTH COAST LOCATIONS VERY LATE TONIGHT AND FRIDAY. THIS MAY REQUIRE A WIND ADVISORY TO BE ISSUED. SUSTAINED WINDS NEAR 30 MPH AND GUSTS TO AROUND 50 MPH MAY AFFECT SOUTH COASTAL AREAS LATE TONIGHT AND ACROSS THE EXPOSED HIGHER TERRAIN OF WESTERN AND CENTRAL SECTIONS BY FRIDAY MORNING. ELSEWHERE...GUSTS BETWEEN 40 AND 45 MPH ARE LIKELY ON FRIDAY. THESE WINDS COULD PRODUCE POCKETS OF BROKEN TREE LIMBS...AND EVEN BRING DOWN ISOLATED TREES. SPOTTY POWER OUTAGES ARE POSSIBLE...ESPECIALLY OVER THE HIGHER TERRAIN OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. THERE IS A SMALL CHANCE OF ISOLATED STRONG THUNDERSTORMS ON FRIDAY MORNING. RAINFALL... RAINFALL OF 1 TO 1.5 INCHES IS EXPECTED OVER MUCH OF SOUTHERN NEW ENGLAND...WITH POCKETS OF 2 TO 3 INCHES POSSIBLE...ESPECIALLY OVER THE EAST SLOPES OF THE BERKSHIRES...THE WORCESTER HILLS...AND NORTHWEST RHODE ISLAND. LOCAL POOR DRAINAGE FLOODING IS POSSIBLE LATE TONIGHT AND FRIDAY. SMALL STREAM FLOODING IS NOT EXPECTED... UNLESS MORE THAN 4 INCHES FALLS IN LESS THAN A SIX HOUR PERIOD. MAIN STEM RIVER FLOODING IS UNLIKELY IN SOUTHERN NEW ENGLAND. DRY WEATHER AND SLOWLY SUBSIDING SEAS WILL FOLLOW THIS WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NECESSARY AS SOON AS EARLY FRIDAY MORNING. THOMPSON
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1140 AM EDT THU SEP 18 2003 ...GUSTY WINDS ARE EXPECTED LATE TONIGHT AND FRIDAY IN ADDITION TO CONTINUED HIGH SURF ALONG THE SOUTH COAST... HURRICANE ISABEL IS FORECAST TO MOVE ONSHORE IN NORTH CAROLINA AROUND NOON TODAY...THEN WEAKEN AS IT HEADS ACROSS CENTRAL PENNSYLVANIA AND WESTERN NEW YORK ON FRIDAY. ALTHOUGH SOUTHERN NEW ENGLAND WILL BE ON THE EASTERN FRINGES OF THE STORM...ISABEL OR ITS REMNANTS WILL STILL BRING STRONG WINDS AND HIGH SURF TO OUR REGION LATE TONIGHT AND FRIDAY. ...HIGH SURF... A HIGH SURF ADVISORY CONTINUES THROUGH FRIDAY FOR SOUTH COASTAL RHODE ISLAND AND MASSACHUSETTS...INCLUDING CAPE COD AND THE ISLANDS. IT MAY BE EXPANDED TO ALSO INCLUDE VULNERABLE BEACHES ALONG THE EASTERN MASSACHUSETTS COAST TONIGHT OR FRIDAY. INCREASING WINDS LATE TONIGHT INTO FRIDAY MAY BRING SEAS AS HIGH AS 15 TO 20 FEET ON THE SOUTH COASTAL WATERS...AND AS HIGH AS 7 TO 10 FEET OFF THE EAST COAST OF MASSACHUSETTS. THE HIGH SEAS WILL PRODUCE 5 TO 10 FOOT BREAKERS AND DANGEROUS RIP TIDES ON THE MORE SUSCEPTIBLE BEACHES ON THE SOUTHERN NEW ENGLAND COAST THROUGH FRIDAY...CREATING A VERY TREACHEROUS SITUATION FOR ANY OCEAN SWIMMERS. AT 11 AM THIS MORNING...THE BEACH PATROL AT HORSENECK BEACH IN WESTPORT MASSACHUSETTS WAS ALREADY REPORTING SURF UP TO 5 FEET. THE ASTRONOMICAL TIDES ARE NOT PARTICULARLY HIGH NOR IS A STORM SURGE OF MORE THAN 1 OR 2 FEET LIKELY. EVEN SO...A CONTINUING ONSLAUGHT OF LARGE BREAKERS MAY CAUSE MINOR SPLASHOVER IN THE MOST VULNERABLE PORTIONS OF THE SOUTH COAST DURING THE TIMES OF HIGH TIDE ON FRIDAY. BEACH EROSION WILL LIKELY OCCUR AS WELL ALONG SOME SOUTH AND SOUTHEAST FACING SHORES...ESPECIALLY ON MARTHAS VINEYARD AND NANTUCKET. ...WIND... THE STRONGEST WINDS ARE EXPECTED LATE TONIGHT INTO FRIDAY...AS EAST WINDS SHIFT TO THE SOUTHEAST. SUSTAINED WINDS SHOULD PEAK BETWEEN 20 AND 30 MPH...WITH THE POSSIBILITY OF GUSTS AS HIGH AS 45 MPH. THE WINDS SHOULD BE HIGHEST IN SOUTHEAST NEW ENGLAND...AND IN THE EXPOSED HIGHER TERRAIN ACROSS THE INTERIOR. WINDS WILL GRADUALLY DIMINISH LATE DAY FRIDAY. ...RAINFALL... THE HEAVIEST RAIN IS LIKELY TO FALL ACROSS THE EAST SLOPES OF THE BERKSHIRES...THE HILLS OF WORCESTER COUNTY AND NORTHWEST RHODE ISLAND...AND PORTIONS OF THE MERRIMACK VALLEY. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED IN THESE AREAS WITH LESSER AMOUNTS EXPECTED ELSEWHERE. WHILE FLOODING OF RIVERS AND STREAMS IS NOT FORECAST AT THIS TIME...A DOSING OF 1 TO 2 INCHES OF RAIN IN A SHORT AMOUNT OF TIME MAY LEAD TO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS WEATHER SITUATION. KAB
The national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Washington | 2003-09-18 | 67 | Male | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374546.